Health

Can OTC Meds Make Your Heart Race?


We’ve all felt our hearts race, whether because of exertion, stress or fear. But what does it mean if you get that same heart-pounding feeling from over-the-counter drugs you take to control allergies or cold symptoms? Does that mean there’s a problem?

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

The short answer is: It depends.

If you’re generally healthy and the feeling only lasts for a short time, it likely isn’t a problem.

“These palpitations can occur in people with heart disease or in those who are healthy,” says cardiologist Matthew Kaminski, MD. “But for healthy people, these skipped heartbeats are usually harmless or benign and typically not a concern.”

He notes, however, that occasionally a healthy person discovers a heart abnormality after taking OTC allergy or cold medicine. “Contact your doctor if the palpitations last for more than 30 minutes or if you notice symptoms of lightheadedness or shortness of breath,” Dr. Kaminski says.

What about people with heart problems?

If you take medication for high blood pressure and you have a heart condition, you need to pay attention if your heart reacts to over-the-counter drugs.

“Oftentimes, the heart doctor may overlook this topic because there are so many other things that they must bring to the patient’s attention,” Dr. Kaminski says.

His advice? If you have high blood pressure, atrial fibrillation, supraventricular tachycardia (SVT) or congestive heart failure, you should avoid OTC medicines that contain a decongestant (they usually carry a “D” after the name).

Dr. Kaminski specifically recommends against using pseudoephedrine. (Because it also can be used to make illegal methamphetamine, or “meth,” a highly addictive stimulant, pharmacies must store these drugs in a secure location.)

Why are decongestants bad for your heart?

You reach for a decongestant to help clear a runny, stuffy nose. A decongestant eases congestion by constricting the blood vessels in your nasal passages. This dries up nasal mucus.

But these medications can also abnormally stimulate the heart and blood vessels throughout the body. “This can cause an increase in blood pressure and heart rate, or skipped beats. And it can interfere with your heart medications,” Dr. Kaminski says.

If you have a heart condition, heart palpitations can last several hours after you take a decongestant. It is a dangerous and worrisome feeling that should be avoided at all costs.

4 tips for relieving congestion when you have a heart condition

So, how are you supposed to relieve congestion if you have a heart condition? Dr. Kaminski recommends the following four tips:

1. Try a saline nasal spray to relieve your congestion.

2. Increase the humidity in your home. A cool-mist humidifier or vaporizer may help ease congestion.

3. Talk to your cardiologist. They can tell you which OTC medicines are safe to use with your heart condition and the medications you take.

4. Avoid drugs with “D” after the name. Take time to read the warning labels on the bottle or box. When in doubt, consult the pharmacist. “Pharmacists are a great resource,” Dr. Kaminski says.

If you have a heart condition, pay attention to which over-the-counter drugs you use. These tips can help you manage cold and allergy symptoms without making your heart race. If you’re still not finding a solution to your congestion, your doctor may have other tips that will help.

Most Related Links :
Business News Governmental News Finance News

Source link

Back to top button